What should I do if I can't tolerate antifibrotic medication side effects?

Start with dose adjustment
If you're struggling with side effects, don't stop abruptly—talk to your doctor first. Slowing your dose escalation or taking medication with different foods sometimes helps. For nintedanib-related diarrhea, anti-diarrheal medication (loperamide) or dietary changes may reduce symptoms. For pirfenidone nausea, taking it consistently with substantial food and smaller meals throughout the day can help.
Switching medications
If one antifibrotic becomes truly unmanageable, discuss switching to the other with your pulmonologist. Some patients tolerate one but not the other. Switching gives you a legitimate option before considering treatment discontinuation.
When to stop
Stopping medication without discussion isn't advisable, but acknowledging unbearable side effects is legitimate medical information. Work with your doctor to determine whether benefits justify side effects in your situation. Sometimes accepting modest benefit with tolerable side effects is the right choice. This is a conversation your team should help you have, not a decision to make alone.